Alert archive / Kentucky / Tornado Warnings in 1998
Tornado Warning 44, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Jun 10, 1998, 5:13 PM CDT for Muhlenberg County, Kentucky. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 10, 1998, 5:13 PM CDT (22:13 UTC)
- Expired
- Jun 10, 1998, 5:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Muhlenberg County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 5:20 PM CDT | Hail 0.75 | Central City, KY | |
| Jun 10, 5:35 PM CDT | Hail 1 | Beechmont, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3323 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
110 WFUS1 KPAH 102215 RRA TORPAH KYC177-102245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 513 PM CDT WED JUN 10 1998 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * TORNADO WARNING FOR... MUHLENBERG COUNTY IN WESTERN KENTUCKY * UNTIL 545 PM CDT * AT 510 PM CDT...STORM SPOTTERS INDICATED A TORNADO IN CENTRAL CITY...MOVING SOUTHEAST AT 25 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... CLEATON AND BEVIER AROUND 530 PM CDT THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS AND DOORS. ABANDON CARS AND MOBILE HOMES FOR A STURDIER BUILDING OR GET INTO A DITCH OR CULVERT. BEWARE OF RISING WATER. ML/MY &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 10, 1:25 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Jun 10, 1:25 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 125 PM CDT WED JUN 10 1998 NOON SURFACE ANALYSIS SHOWS QUASI STATIONARY BOUNDARY EXTENDING ACROSS NORTHERN PORTIONS OF THE FORECAST AREA. NSAT SHOWS A FEW LOW CLOUDS BUT MAINLY STILL HIGH CLOUDS ACROSS THE REGION. FORECAST ISSUES REMAIN POPS AND THE NEED FOR A FLASH FLOOD WATCH. NGM SEEMS TO LINE UP BETTER AS FAR AS SURFACE FEATURES THIS MORNING HOWEVER BOTH MODELS HAVE BEEN LESS THAN RELIABLE THE PAST COUPLE OF DAYS. NEXT WAVE SET TO MOVE NORTHEAST UP THE UPPER LEVEL RIDGE TOWARD THE MID MISSISSIPPI VALLEY THROUGH TOMORROW. THIS WILL PUSH SURFACE BOUNDARY MORE NORTH. MORE NEAR TERM...LATEST ADAP DATA SHOWING EXTREMELY UNSTABLE CONDITIONS ACROSS WEST KENTUCKY. SHARP DATA THIS MORNING REVEALED MOST NOTABLY LIS/SIS -5 TO -10 AND PRECIPITABLE WATER VALUES BETWEEN 1.5 AND 2 INCHES. THOUGH NOT READILY APPARENT...AM SURE THERE ARE BOUNDARIES LEFT OVER FROM THIS MORNINGS CONVECTION TO ENHANCE THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. CURRENT FFG VALUES ONLY 1 INCH IN 3 HOURS ACROSS MOST OF SOUTHEAST MISSOURI...EXTREME SOUTHERN ILLINOIS AND ALL OF WEST KENTUCKY. WOULD LIKE TO SEE CURRENT FLASH FLOOD WATCH CONTINUED OVERNIGHT...ANY RAIN FALLING IS PRODUCING FLOOD PROBLEMS AND AGGREVATING EXISTING FLOOD PROBLEMS FROM PAST 30 HOURS. AM FLEXIBLE OVER SOUTHWEST INDIANA THOUGH THEY HAVE NOT RECEIVED THE HEAVY RAINS THAT OTHER AREAS HAVE. MO`S HAS BEEN REASONABLE WITH LOW TEMPERATURES THE PAST COUPLE OF DAYS AND WILL NOT SUGGEST ANY DEVIATION. ML
In the hours before
Special weather statement, Jun 10, 11:40 AM CDT, 5 hours 33 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-111200- THUNDERSTORM OUTLOOK - VALID UNTIL 600 AM THURSDAY NATIONAL WEATHER SERVICE PADUCAH KY 1140 AM CDT TUE JUN 10 1998 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT. AT THE SURFACE A QUASI-STATIONARY BOUNDARY EXTENDS FROM SOUTHERN OHIO TO SOUTHERN MISSOURI. THIS WILL ONCE AGAIN ACT AS A FOCUSING MECHANISM FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT AS A WEAK WAVE OF UPPER LEVEL ENERGY APPROACHES THE MID MISSISSIPPI VALLEY OVERNIGHT. AGAIN THIS MORNING...THUNDERSTORMS WITH VERY HEAVY RAINFALL HAVE BEEN REPLACED WITH A PARTLY TO MOSTLY SUNNY SKY. UPPER AIR ANALYSIS THIS MORNING SHOWS THE ATMOSPHERE TO BE EXTREMELY MOIST AND UNSTABLE. A 40 KNOT JET IN THE MID LEVELS OF THE ATMOSPHERE WILL ENHANCE THUNDERSTORM DEVELOPMENT. SCATTERED THUNDERSTORMS WILL BEGIN TO REFIRE THROUGH THE AFTERNOON AND EVENING AND LINGER INTO THE OVERNIGHT HOURS. THE MAIN THREAT WILL BE DAMAGING WINDS AND HAIL. CONTINUED HIGH PRECIPITABLE WATER VALUES WILL MAKE HEAVY RAIN A DEFINITE POSSIBILITY. THIS ALONG WITH SATURATED GROUND IN SOME AREAS FROM RAINFALL THE PAST 2 DAYS WILL INCREASE THE POTENTIAL FOR FURTHER FLOODING...PARTICULARLY IN SOUTHERN PORTIONS OF WEST KENTUCKY. STORMS WILL MOVE TO THE EAST AROUND 30 MPH. ML
Special weather statement, Jun 10, 11:40 AM CDT, 5 hours 33 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-111200- THUNDERSTORM OUTLOOK - VALID UNTIL 600 AM THURSDAY NATIONAL WEATHER SERVICE PADUCAH KY 1140 AM CDT TUE JUN 10 1998 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT. AT THE SURFACE A QUASI-STATIONARY BOUNDARY EXTENDS FROM SOUTHERN OHIO TO SOUTHERN MISSOURI. THIS WILL ONCE AGAIN ACT AS A FOCUSING MECHANISM FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT AS A WEAK WAVE OF UPPER LEVEL ENERGY APPROACHES THE MID MISSISSIPPI VALLEY OVERNIGHT. AGAIN THIS MORNING...THUNDERSTORMS WITH VERY HEAVY RAINFALL HAVE BEEN REPLACED WITH A PARTLY TO MOSTLY SUNNY SKY. UPPER AIR ANALYSIS THIS MORNING SHOWS THE ATMOSPHERE TO BE EXTREMELY MOIST AND UNSTABLE. A 40 KNOT JET IN THE MID LEVELS OF THE ATMOSPHERE WILL ENHANCE THUNDERSTORM DEVELOPMENT. SCATTERED THUNDERSTORMS WILL BEGIN TO REFIRE THROUGH THE AFTERNOON AND EVENING AND LINGER INTO THE OVERNIGHT HOURS. THE MAIN THREAT WILL BE DAMAGING WINDS AND HAIL. CONTINUED HIGH PRECIPITABLE WATER VALUES WILL MAKE HEAVY RAIN A DEFINITE POSSIBILITY. THIS ALONG WITH SATURATED GROUND IN SOME AREAS FROM RAINFALL THE PAST 2 DAYS WILL INCREASE THE POTENTIAL FOR FURTHER FLOODING...PARTICULARLY IN SOUTHERN PORTIONS OF WEST KENTUCKY. STORMS WILL MOVE TO THE EAST AROUND 30 MPH. ML
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 9:01 AM CDT | Flash Flood Warning | PAH | Christian, Todd | 3 hr |
| Jun 10, 3:27 PM CDT | Severe Thunderstorm Warning | PAH | Henderson, Union, Webster | 33 min |
| Jun 10, 3:58 PM CDT | Severe Thunderstorm Warning | PAH | Webster | 47 min |
| Jun 10, 4:20 PM CDT | Severe Thunderstorm Warning | PAH | Hopkins | 40 min |
| Jun 10, 4:56 PM CDT | Severe Thunderstorm Warning | PAH | Muhlenberg | 49 min |
| Jun 10, 5:42 PM CDT | Tornado Warning | PAH | Muhlenberg | 18 min |
Nearby
Tornado Warnings in Kentucky, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.